Warning: Antipsychotics, Lithium, and Summer Heat

Loading...

Summer heat can be more than uncomfortable it can also be dangerous.  Individuals taking antipsychotics and lithium have increased risk for serious medication side effects and heat-related illnesses.

Heat Stroke and Neuroleptic Malignant Syndrome

Extreme heat increases the risk of heat stroke and neuroleptic malignant syndrome (NMS) for those who take antipsychotics.  Antipsychotic medications can interfere with the way the body regulates temperature.  In both heat stroke and NMS, body temperature rises to dangerous levels.  Symptoms of heat stroke can include headaches, nausea, weakness, drowsiness, and an elevated body temperature.  Symptoms of NMS can include muscle stiffness, confusion, and a high body temperature. Both require urgent medical attention.

Lithium Toxicity

Summer heat increases the risk of dehydration, which raises the level of lithium in the body and causes lithium toxicity.  When lithium levels become too high, permanent damage to the kidneys and death can result.  The symptoms of lithium toxicity include tremor, diarrhea, nausea, vomiting, muscle weakness, confusion, and drowsiness.  Seek medical assistance immediately if lithium toxicity is suspected. 

To prevent excessive heat and dehydration:

    • Drink plenty of water and avoid beverages with alcohol or caffeine.
    • Minimize heat exposure by staying in an air conditioned environment during the hottest part of the day.
    • Minimize sun exposure by wearing protective clothing and sunscreen when spending time outdoors. 
    • Take frequent breaks when outside. 
    • Stay in the shade as much as possible.
    • Monitor body temperate and seek medical assistance when concerning symptoms develop

Medication Storage

Medications can be damaged by exposure to direct sunlight or hot temperatures.  Keep medications away from direct light and in a cool location. 

 

Last updated September 21, 2012